Background: Literature data show that neutropenic enterocolitis is a rare but severe complication that can occur in cancer patients treated with chemotherapy and especially with taxanes.
Case report: A 60-year-old woman with stage Illc epithelial ovarian cancer developed neutropenic fever, abdominal pain, severe diarrhoea, nausea, vomiting and oral mucositis one week after the first postoperative cycle of paclitaxel (175 mg/m2 3-hour infusion) plus carboplatin-based chemotherapy. Abdominal X-ray showed diffuse dilatation of the ileal and colonic loops with air/fluid. The patient soon recovered after intensive supportive care. For the second cycle the dose of paclitaxel was reduced by 20%, but nine days later the patient again developed severe neutropenia with fever, abdominal colicky pain, diarrhoea and vomiting. The culture of blood samples collected on admission was found to be positive for Escherichia coli, whereas stools resulted negative for both enteric rods and Clostridium difficile toxin. The patient recovered with intensive supportive care, and chemotherapy was continued with single-agent carboplatin.
Discussion: The increasing use of paclitaxel in first-line as well as in the salvage treatment of epithelial ovarian cancer could increase the occurrence of neutropenic enterocolitis in patients with this malignancy. The importance of symptoms such as neutropenic fever, abdominal pain and tenderness and severe diarrhoea should be stressed in patients who receive taxane-based chemotherapy, and intensive supportive care management should be started immediately.